Utah, 2005

Flooding in Utah, May 21 to 30, 2005

May 21 to 30, 2005 · NWS GJT · 2 events in 2 counties and zones

Warm spring temperatures resulted in rapid snowmelt of an abundant snowpack in the Uinta Mountains which caused flooding along Ashley Creek and some of its tributaries such as Dry Fork Creek. Flooding also occurred near the town of Jensen.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm spring temperatures resulted in rapid snowmelt of an abundant snowpack in the Uinta Mountains which caused flooding along Ashley Creek and some of its tributaries such as Dry Fork Creek. Flooding also occurred near the town of Jensen. After years of drought and the absence of flushing flows, debris buildup in the creek channels enhanced flooding. Some roads and agricultural land were inundated. Major bank erosion occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 1:54 PM MST, 11 hours 24 minutes earlier.

Area forecast discussion, May 20, 1:54 PM MST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MDT FRI MAY 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...FLAT RIDGE REMAINS IN PLACE
OVER THE FORECAST AREA WITH DRY AND VERY WARM CONDITIONS PERSISTING.
A WEAK COLD FRONT IS EXPECTED TO APPROACH THE NORTHERN ZONES ON
SATURDAY...WITH THICKNESS VALUES FALLING SLIGHTLY. EXPECT MAX TEMPS
TO FALL A COUPLE DEGREES...WITH MOST PRONOUNCED COOLING OVER THE
NORTHERN ZONES. THIS WL NOT HALT OUR MELTING OF THE HIGH MOUNTAIN
SNOWPACK MUCH...WITH SEVERAL CREEKS AND STREAMS CONTINUING TO RISE
THROUGHOUT WESTERN COLORADO AND EASTERN UTAH. CURRENT HIGHLIGHTS
REMAIN IN PLACE AND ADDED FLOOD WARNING FOR PORTIONS OF LA PLATA
COUNTY WILL RUN THROUGH THIS WEEKEND. LOCALLY BREEZY CONDITIONS WILL
CONTINUE EACH AFTERNOON.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY): DRY AND WARM CONTINUES. THE
UPPER RIDGE...INITIALLY CENTERED OVER DOUGLAS AZ...WILL BE FLATTENED
AS CLIPPER ENERGY STREAK THROUGH CANADA. THE RIDGE REBUILDS OVER THE
WESTERN GREAT BASIN LATE IN THE PERIOD. THIS KEEPS ALL CHANCES OF
PRECIP WELL TO OUR NORTH OR OUT ON THE PLAINS. MONDAYS AFTERNOON
TEMPS COULD APPROACH RECORD VALUES. SLIGHTLY LESS HOT TEMPS EXPECTED
THROUGH THE WORK WEEK. MAX/MIN TEMPS WILL REMAIN 5-10/0-5 DEGREES
ABOVE AVERAGE RESPECTIVELY. RAMEY

&&

.HYDROLOGY...THE VERY WARM TEMPERATURES WILL CREATE SIGNIFICANT
SNOWMELT THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN
CREEKS...STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS...WITH
SEVERAL POTENTIALLY REACHING FLOOD LEVELS...ESPECIALLY IN THE
VICINITY OF THE GRAND MESA AND THE SOUTH SLOPES OF THE SAN JUANS AND
EASTERN UINTA MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH THROUGH FRIDAY MORNING FOR ZONES 6...9...11...19...
      21...22...23.
.UT...FLOOD WATCH THROUGH FRIDAY MORNING FOR ZONES 23 AND 24.

&&

JDC/JOE
Hazardous weather outlook, May 20, 4:38 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MDT FRI MAY 20 2005

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
538 AM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

FLOOD WATCHES HAVE BEEN POSTED FOR PORTIONS OF NORTHEAST UTAH...WEST
CENTRAL COLORADO...AND SOUTHWEST COLORADO.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH WEDNESDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Uinta Basin

When
May 21, 1:18 AM MST to May 30, 3:27 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Flood, Eastern Uinta Mountains

When
May 21, 1:18 AM MST to May 30, 3:27 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.683, -113.017

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477662, 5477663.